Advances in Differential Equations

On evolution completeness of nonlinear eigenfunctions for the porous medium equation in the whole space

V. A. Galaktionov and P. J. Harwin

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider the porous medium equation (PME) $$ u_t = \Delta (|u|^{m-1}u) \quad \mbox{in ${{\mathbb R}^N} \times {{\mathbb R}^N}_+$}, \quad m>1, $$ with continuous, compactly-supported initial data $\hat{u}$. The PME admits various similarity solutions of the form $$ u_k(x,t)= t^{-{\alpha}_k} \psi_k(x/t^{{\beta}_k}), \quad k=0,1,..., $$ where each $\psi_k \in C_0({{\mathbb R}^N})$ satisfies a quasilinear elliptic equation in ${{\mathbb R}^N}$ and the exponents $\{{\alpha}_k,{\beta}_k\}$ are determined from the solubility of such a nonlinear eigenvalue problem. The nonlinear eigenfunction subset $\Phi=\{\psi_k\}$ consisting of a countable number of continuous families is rather complicated and is known in one dimension and in the radial setting in ${{\mathbb R}^N}$ (in ${{\mathbb R}^N},$ for $N \ge 2$, only the first two eigenfunctions from $\Phi$ are known). We show that the eigenfunction subset $\Phi$ can be evolutionary complete, i.e., describes the asymptotics of arbitrary global $C_0$-solutions of the PME. We prove such a completeness in one dimension and in the radial ${{\mathbb R}^N}$ geometry. The analysis uses Sturm's theorem on zero sets for parabolic equations, scaling techniques, and the theory of gradient dynamical systems. For $m=1$, i.e., for the linear heat equation, the evolution completeness is directly associated with the completeness and closure of the eigenfunction subset for the linear self-adjoint operator $\Delta + \frac 12 y \cdot \nabla + \frac N2 I$ in a weighted $L^2$-space. These linear eigenfunctions are used as branching points of nonlinear ones for $m \approx 1^+$.

Article information

Adv. Differential Equations, Volume 10, Number 6 (2005), 635-674.

First available in Project Euclid: 18 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35K55: Nonlinear parabolic equations
Secondary: 35K15: Initial value problems for second-order parabolic equations 35P30: Nonlinear eigenvalue problems, nonlinear spectral theory 37L99: None of the above, but in this section 76S05: Flows in porous media; filtration; seepage


Galaktionov, V. A.; Harwin, P. J. On evolution completeness of nonlinear eigenfunctions for the porous medium equation in the whole space. Adv. Differential Equations 10 (2005), no. 6, 635--674.

Export citation